Alabama, 2020

Heat in Alabama, July 18, 2020

July 18, 2020 · NWS HUN · 4 events in 4 counties and zones

The combination of temperatures in the middle 90s and dew points in the middle to upper 70s, the heat index reached 105 to 107 degrees for several hours during the afternoon and early evening hours in northwest Alabama.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The combination of temperatures in the middle 90s and dew points in the middle to upper 70s, the heat index reached 105 to 107 degrees for several hours during the afternoon and early evening hours in northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 18, 11:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 18, 11:48 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1248 PM CDT Sat Jul 18 2020

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1136 AM CDT Sat Jul 18 2020

The synoptic scale regime across the TN Valley will continue to be
dominated by a strong subtropical ridge in the mid-levels, extending
from the southern Rockies to the southern Mid-Atlantic coast.
Although there is effectively no support for the development of
convection aloft, light southwesterly flow around the rim of a
Bermuda High sitting over the western North Atlantic will interact
with both terrain features and subtle mesoscale boundaries from
convection yesterday evening to force the development of isolated-
scattered showers and thunderstorms through the remainder of the
afternoon. Latest models suggest that the greatest coverage of this
activity will occur across northeast AL, but based on recent trends
in reflectivity data from KHTX, we have included a slight chance POP
for the remainder of the forecast area, as well. A consensus of
forecast soundings indicate MLCAPE values in the 1500-2000 J/kg
range, with roughly 1000-1500 J/kg DCAPE, and this should translate
to a marginal threat for outflow gusts in the 40-50 MPH range with
the strongest cells.

Aside from the updates to POP/weather grids mentioned above, we have
raised high temperatures by a degree or so based on current surface
observations. This will boost HI values into the 100-105 degree range
for all valley locations and 95-100 degree range in elevated
terrain.

.SHORT TERM...(Tonight through Monday)
Issued at 326 AM CDT Sat Jul 18 2020

More of the same of Sunday and Monday as the aforementioned 594 dm
ridge remains generally centered across the Tennessee Valley region.
Strong subsidence from this ridge will limit opportunities for
diurnally driven convection for the most part, save for a few
isolated storms on Sunday and some isolated to widely scattered
activity on Monday. The main story will continue to be the heat an
humidity as highs in the low to mid 90s will be common, with heat
index values peaking between 100 to 105 degrees once again.

.LONG TERM...(Monday night through Friday)
Issued at 326 AM CDT Sat Jul 18 2020

An upper-trough over the Northern Plains will shift into the Great
Lakes on Tuesday, and dig ever so slightly into the Ohio Valley by
Wednesday. While no fronts will make it this far south, this will
serve to nudge the center of the ridge just to the west of the area
during the middle to later part of the upcoming work week. With
plenty of moisture present underneath this ridge, this will serve to
generate more scattered to potentially numerous showers and
thunderstorms each afternoon, thanks to a weaker cap and lower
convective temperatures. Additionally, depending on the position of
the ridge, there may be an opportunity for the remnants of a
convective complex to drop into the region should we enter more of a
northwest flow regime by Thursday and Friday. Model solutions differ
on this, however, with the GFS being the wetter of the two solutions
and ECMWF bringing back a 594 dm ridge by next weekend. Regardless,
the main headlines for the extended will be some better rain chances
by the middle of next week, but also continued hot and humid
conditions, with highs in the lower 90s and heat index values near
100 degrees each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1248 PM CDT Sat Jul 18 2020

Isolated-scattered SHRA and TSRA will continue to develop throughout
the aftn in the vicinity of several mesoscale and outflow boundaries
located in the region. We have included VCSH in the forecast at both
terminals thru 19/00Z, but TAF amendments and AWWs may be required
if it appears that a storm will directly impact either HSV or MSL.
Otherwise, little change in the synoptic weather pattern is
anticipated for the upcoming 24-hr forecast period, with a large
ridge aloft remaining in place across the TN Valley. Thus, we expect
sct-occasionally broken mid and high-lvl clouds and lgt/vrbl to lgt
SW flow. Conditions will be favorable for the development of patchy
BR/FG between 09-13Z, but confidence in vsby reductions at the
airports is too low to include in the forecast attm.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...70/DD
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 18, 2:29 AM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
329 AM CDT Sat Jul 18 2020

ALZ001>010-016-TNZ076-096-097-182330-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
329 AM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Hot temperatures are expected again today, with heat index values
rising into the 100-104 degree range. Isolated thunderstorms are
also possible. Primary threats posed by the stronger storms will be
lightning, gusty winds, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Hot temperatures continue through at least midweek next week, with
daily heat index values warming to around 100 degrees over most of
the Tennessee Valley through Thursday.

Isolated to widely scattered afternoon thunderstorms are possible
Sunday and Monday. However, thunderstorms are expected to increase in
coverage from Tuesday through Friday during the afternoons. Some
thunderstorms during this period may be capable of producing strong,
gusty winds.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Colbert

When
July 18, 1:00 PM CST to 7:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached 105-107 degrees.

Heat, Lauderdale

When
July 18, 1:00 PM CST to 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached 105-107 degrees.

Heat, Franklin

When
July 18, 1:00 PM CST to 7:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The heat index reached 105-107 degrees.

Heat, Lawrence

When
July 18, 1:00 PM CST to 7:00 PM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The heat index reached 105-107 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894345, 894346, 894347, 894348.